Boston Medical Center’s own Dr. Hossein Sadrzadeh experienced the first known allergic reaction to Moderna’s COVID vaccine on Wednesday—and it was a doozy. Shortly after receiving the injection, the geriatric oncologist developed anaphylaxis, a severe and potentially fatal syndrome characterized by a rapid heartbeat, swollen airways, and a steep drop in blood pressure. Symptoms only resolved after Dr. Sadrzadeh injected himself with an Epi-pen. He was treated, monitored, and subsequently discharged.

Complications Are Still Rare

While over a million people in the U.S. have received their first dose as of mid-week, vaccine reaction statistics compiled by the CDC show similar life-threatening reactions are rare. Still, Dr. Sadrzadeh’s experience was so alarming that he urges anyone with a history of severe allergic reactions to connect with their doctor before being vaccinated and carry their EpiPen as a precaution. He told the Boston Globe, “I feel that if I did not have my EpiPen with me, I would be intubated right now.” It’s an assessment that eerily mirrors the medical community’s most significant fear for COVID patients.


What Caused the Reaction?

Why the reaction occurred is still anyone’s guess. Dr. Sadrzadeh is allergic to shellfish, but no shellfish-related compounds are listed as ingredients in either the Moderna or Pfizer vaccines. Immunologists suspect polyethylene glycol, a common additive found in many over-the-counter health products but not typically present in vaccines, could be the culprit. Researchers are investigating.

Does Dr. Sadrzadeh regret getting the vaccine? Despite the scare, no. He’s grateful he was medically informed about the potential for allergic reactions but believes his experience shouldn’t deter people from choosing to be immunized, emphasizing the benefits over the risks.